Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 15, 2009, 11:38 PM CDT for Decatur County, Norton County, Rawlins County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2009, 11:38 PM CDT (04:38 UTC)
- Expired
- Aug 16, 2009, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Norton County, KS, Rawlins County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 160438
FFWGLD
KSC039-137-153-160730-
/O.NEW.KGLD.FF.W.0020.090816T0438Z-090816T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1138 PM CDT SAT AUG 15 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DECATUR COUNTY IN NORTHWEST KANSAS...
THIS INCLUDES THE CITIES OF...TRAER...OBERLIN...NORCATUR...
LEOVILLE...KANONA...JENNINGS...DRESDEN...CEDAR BLUFFS...
NORTON COUNTY IN NORTHWEST KANSAS...
THIS INCLUDES THE CITIES OF...REAGER...NORTON...NEW ALMELO...
LENORA...EDMOND...DENSMORE...CLAYTON...CALVERT...ALMENA...
EXTREME EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
* UNTIL 230 AM CDT
* AT 1034 PM MDT/1134 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED HEAVY RAINFALL WAS FALLING ACROSS MUCH OF DECATUR
AND NORTHERN NORTON COUNTY. THIS RAINFALL WAS FALLING IN AREAS
THAT RECEIVED HEAVY RAINFALL LAST NIGHT...AND ANY ADDITIONAL
RAINFALL WILL QUICKLY RUN OFF AND CREATE FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.
&&
LAT...LON 3958 9965 3957 10074 3998 10074 4001 9964
4000 9963
$$
JRM2 follow-up statements
000
WGUS73 KGLD 160602
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 AM CDT SUN AUG 16 2009
KSC039-137-153-160730-
/O.CON.KGLD.FF.W.0020.000000T0000Z-090816T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTON KS-RAWLINS KS-DECATUR KS-
102 AM CDT SUN AUG 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
DECATUR...EXTREME EASTERN RAWLINS AND NORTON COUNTIES...
AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1
TO 3 INCHES OF RAIN HAS FALLEN ACROSS THE AREA. ANOTHER ROUND OF
THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 230 AM CDT WITH
ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH POSSIBLE. THE ADDITIONAL
RAINFALL WILL QUICKLY RUN OFF AND CAUSE FLOODING OF COUNTRY ROADS
AND OTHER LOW LYING AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRAER...
NORTON...NORCATUR...CEDAR BLUFFS...CALVERT...ALMENA AND REAGER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.
&&
LAT...LON 3958 9965 3957 10074 3998 10074 4001 9964
4000 9963
$$
JRM000
WGUS73 KGLD 160732
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
232 AM CDT SUN AUG 16 2009
KSC039-137-153-160742-
/O.EXP.KGLD.FF.W.0020.000000T0000Z-090816T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTON KS-RAWLINS KS-DECATUR KS-
232 AM CDT SUN AUG 16 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR DECATUR...EXTREME EASTERN
RAWLINS AND NORTON COUNTIES...
THIS WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING FOR UNTIL
830 AM CDT.
LAT...LON 3958 9965 3957 10074 3998 10074 4001 9964
4000 9963
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:00 PM CDT, 8 hours 38 minutes earlier.
Area forecast discussion, Aug 15, 3:00 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT AUG 15 2009 .SHORT TERM... (TONIGHT - TUESDAY) 200 PM MDT SAT AUG 15 2009 WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE TROUGH OVER NORTHERN UTAH MOVING ENE. AS IT EJECTS ACROSS THE NORTHERN PLAINS TONIGHT IT WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA BETWEEN 00Z AND 06Z. THE NORTHERN/WESTERN ZONES WILL BE CLOSEST TO THE SYNOPTIC SCALE AND FRONTAL SCALE LIFT SO WILL HAVE SOLID POPS IN THOSE AREAS. ANOTHER FORCING MECHANISM WILL BE A LOW LEVEL JET AHEAD OF THE FRONT...WHICH DEVELOPS OVER THE EASTERN FORECAST AREA FROM GOVE TO RED WILLOW. A LITTLE LESS CONFIDENCE HERE BUT GIVEN STRENGTH OF THE LLJ AND APPROACHING BAROCLINIC ZONE THINK IT WARRANTS CHANCE POPS. ALL PRECIPITATION WILL BE OUT OF THE AREA BY 12Z SUNDAY. FRONT WILL BE WELL TO THE SOUTH ON SUNDAY WITH AN UPPER TROUGH CARVED ACROSS THE NORTHERN ROCKIES. NO FORCING TO SPEAK OF DURING THE DAY SO KEPT IT DRY AND RELATIVELY MILD WITH BREEZY NORTHWEST WINDS IN THE MORNING. SUNDAY NIGHT FORCING WILL AGAIN BE TIED TO THE LOW LEVEL JET. IT GETS GOING AFTER 06Z IN THE DDC FORECAST AREA...AND ELEVATED CONVECTION WILL LIFT NORTH LATE. MODELS ARE QUITE AGGRESSIVE WITH THE QPF ALL THE WAY TO THE NEBRASKA STATE LINE WITH ISENTROPIC LIFT OVER JUST ABOUT THE ENTIRE CWA BY 12Z. SCATTERED ACTIVITY COULD LINGER INTO MONDAY MORNING...WITH POSSIBLY A BREAK MONDAY AFTERNOON. HOWEVER...THE SCENARIO VIRTUALLY REPEATS ITSELF ON MONDAY NIGHT WITH LLJ INTENSIFYING AND ANOTHER ROUND OF CONVECTION WEIGHTED IN THE SOUTH. SHORTWAVE TROUGH EJECTING ACROSS THE ROCKIES ON TUESDAY WILL KEEP CHANCE POPS IN THE FORECAST. GIVEN ALL OF THE CLOUDS AND PRECIPITATION THROUGH THE SHORT TERM PERIOD...WILL KEEP TEMPERATURES BELOW NORMAL. .LONG TERM... (WEDNESDAY - SATURDAY) 200 PM MDT SAT AUG 15 2009 MAIN STORY THIS PERIOD WILL BE LARGE TROUGH MIGRATING INTO THE NORTHERN PLAINS ON WEDNESDAY. MODELS SOLUTIONS HAVE DIVERGED A BIT COMPARED TO YESTERDAY. ECMWF SHOWS THE SYSTEM CUTTING OFF AND LINGERING NEAR THE AREA THROUGH THE END OF THE WEEK. THE GFS IS NOW PROGRESSIVE...A BIG CHANGE FROM THE CUT OFF LOW IT WAS SHOWING PREVIOUSLY. SINCE BOTH MODELS SHOW VARYING DEGREES OF TROUGHINESS TO START THE PERIOD WILL CARRY HIGHEST POPS AT THAT TIME...GRADUALLY TAPERING TOWARDS THE END OF THE WEEK AS CONFIDENCE WANES. WHEN THE SYSTEM DOES FINALLY EXIT...EXPECT A RATHER STRONG RIDGE TO BUILD IN ITS WAKE AND TEMPERATURES TO HEAT UP WHILE PRECIPITATION CHANCES DWINDLE. 024 && .AVIATION... 1155 AM MDT SAT AUG 15 2009 LIGHT WINDS WITH VFR IS ANTICIPATED THROUGH 23Z BEFORE PROBABILITIES FOR THUNDERSTORMS BEGIN TO INCREASE FROM WEST TO EAST. THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH AROUND 08Z OR UNTIL FROPA. WINDS WILL SHIFT TO THE NORTHWEST AROUND 15 TO 20 KNOTS WITH VFR RETURNING AFTER FROPA. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 15, 11:53 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT SAT AUG 15 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO THIS AFTERNOON AND SPREAD EAST IMPACTING LOCATIONS NORTH OF INTERSTATE 70 THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MIDDLE OF THE WEEK. LOW PROBABILITIES FOR SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF HIGHWAY 36 THROUGH THIS EVENING.
In the hours before
Local storm report, Aug 15, 10:02 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL SELDEN 39.54N 100.57W
08/15/2009 E0.75 INCH SHERIDAN KS EMERGENCY MNGR
&&
07Local storm report, Aug 15, 10:07 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL SELDEN 39.54N 100.57W
08/15/2009 M1.00 INCH SHERIDAN KS EMERGENCY MNGR
&&
07Local storm report, Aug 15, 10:13 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN SELDEN 39.54N 100.57W
08/15/2009 M0.90 INCH SHERIDAN KS EMERGENCY MNGR
0.90 INCHES OF RAIN IN APPROXIMATELY 20 MINUTES...ENDING
AT 910 PM MDT.
&&
07Local storm report, Aug 15, 10:48 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
948 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST NORTON 39.84N 99.89W
08/15/2009 M63 MPH NORTON KS MESONET
&&
07Local storm report, Aug 15, 10:52 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG NORTON 39.84N 99.89W
08/15/2009 NORTON KS TRAINED SPOTTER
4 TO 5 INCH TREE LIMB DOWN.
&&
07Local storm report, Aug 15, 11:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1011 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG NORTON 39.84N 99.89W
08/15/2009 NORTON KS TRAINED SPOTTER
10 INCH BY 30 FOOT TREE BRANCH DOWN.
&&
07The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:11 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 64 min |
| Aug 15, 8:03 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 28 min |
| Aug 15, 8:07 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 53 min |
| Aug 15, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 39 min |
| Aug 15, 8:40 PM CDT | Flash Flood Warning | GLD | Sherman, Thomas | 3 hr |
| Aug 15, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 34 min |
| Aug 15, 9:21 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 54 min |
| Aug 15, 9:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 24 min |
| Aug 15, 10:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 32 min |
| Aug 15, 10:36 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 54 min |
| Aug 15, 11:45 PM CDT | Areal Flood Warning | GLD | Sherman, Thomas | 7 hr |
| Aug 16, 12:13 AM CDT | Areal Flood Warning | GLD | Rawlins | 8 hr |
| Aug 16, 2:31 AM CDT | Areal Flood Warning | GLD | Decatur, Norton | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.